Spontaneous metatarsal fractures - Hughes Syndrome -...

Hughes Syndrome - APS Support

9,532 members9,646 posts

Spontaneous metatarsal fractures

mozelle
mozelle

I haven't written in a long time. I have APS and Factor V Leiden, both diagnosed 4 years ago after a history of DVT's in my legs. Also diagnosed 2 years ago with a brain aneurysm in the right carotid ophthalmic artery which has nothing to do with the APS.

I am on Warfarin 2.5 mg per day and my INR is pretty much at the level my hematologist (who treats me for this ) wants. Mostly around 3 to 3.2. After a bout with the flu 2 months ago, it was running around 4.0 but now stabilized.

I have a history of spontaneous metatarsal fractures and torn tendons in my legs and was sent to a rheumatologist who did tons of bloodwork and didn't find a reason why. The only result that came out of all his tests is a diagnosis of autoimmune hepatitis which he did not test me for, but the lab couldn't read his handwriting and did the test. Retested and it still showed up but my primary care physician said my liver enzymes are good so leave it alone for now.

I am currently nursing another fracture--MRI shows edema in bones of 4th and 5th metatarsals and also extensive edema across top of foot. In the last 3 years I have had over 10 fractures in the foot, and even one in the tibia.

Two doctors later, and still swelling for about 2 months. Has anyone experienced any of this? Nothing precipitates the fractures. No doctor has ever suggested that the APS could be the cause.

Mozelle

11 Replies
oldestnewest
HollyHeski
HollyHeskiAdministrator

Hi, I read this article only recently - ://ncbi.nlm.nih.gov/pmc/articl...

HollyHeski
HollyHeskiAdministrator

ncbi.nlm.nih.gov/pmc/articl...

Hi Mozelle,

I have read prof Hughes speaking of those fractures as to HS/APS.

You know me that I always look at the anticoagulation as I know that for many of us that number of INR is important to be kept at a steady and rather high level. Is it your background (aneyrism 2 years ago) that makes the Hematologist afraid to let you go higher than around 3.0? If you do not selftest it is difficult to know if you fall down to 2.5 which is too low.

How did you feel when you were at an INR of 4.0? That is where I want to be but not higher.

What does your Specialist say about the liver enzymes? They are a bit high for me also but not very high. Your Specialist, the Hematologist, is she specialized in HS/APS and autoimmun illnesses?

Best wishes from Kerstin in Stockholm

mozelle
mozelle in reply to Lure2

Hi Kerstin

Been a while since we corresponded..hematologist has been treating me since 2013 when he diagnosed me with the Factor V and APS. (after 3 DVT's in leg in 3 veins at same time). I do self test weekly and he wants it between 2.5 and 3.2. I also see a vascular surgeon every 4 months and he does ultrasound of both legs and since 2013 no new blood clots. Since on warfarin (2013) have been experiencing these fractures. Have had bloodwork, xrays, MRI's and it's beginning to get frustrating and debilitating. Legs and feet always in pain. Liver enzymes are good even though diagnosis of autoimmune hepatitis.

Seems every day I wake up with another catastrophe.... 2 weeks ago developed trigger fingers in both hands .fingers lock.painful, now have to get cortisone shots in hands. Feels like my body is attacking me. No doctor has put all this together as one cause.

I would like to find out if all this is from APS or from warfarin. Something has changed in me since 2013.

My hematogist is APS doctor.

Lure2
Lure2 in reply to mozelle

Hi Mozelle,

So very sorry that you feel so bad.

I can not imagine it can be from Warfarin. On the contrary the Warfarin has been my lifesaver. Very few side-effects from that drug!

I have microemboli etc and they are not seen on a Scan or MRI or whatever as they are so tiny but do damage all the same.

Did you have all three antibodies positive when you were diagnosed or were you diagnosed by symptoms only? Sorry I can not remember.

Are you quite sure your Hematologist understands this illness and how it, as you say, attacks us. All our body and organs can be attacked.

Could you show him what prof Hughes says about our INR. I think they are on pinned post to the right of this site.

I must have an INR around 4.0 as to my pulmonary hypertension and leaking heartvalves and neurological symptoms.

How did you feel when you were on an INR of 4.0? Bleeding is the usual side-effect from Warfarin and INRs going up and down especially if you have got Lupus Anticoagulant and are selftesting. We do not bleed from AP but clot!!

Kerstin

MaryF
MaryFAdministrator in reply to mozelle

I hope your specialist can help you, Also Warfarin does not suit everybody, presumably they will keep an eye on your symptoms, extreme ones and the other ones, plus your INR, make sure your Vitamin D, B12, iron and Thyroid gets tested also, to make sure nothing is ruled out. MaryF

Hi again,

You have now got a very good answer from APsnotFab!

As I suspected she also thinks that it can be difficult to raise your INR because of your background with the aneurysm. So as APsnotFab says you need other drugs and not raise the INR in your case!

Try to get a Doctor who understands the issues we have with this illness.

Let us please hear how it goes for you and I want to wish you Good Luck!

Kerstin

mozelle
mozelle in reply to Lure2

Thank you all for your replies. My doctor is APS specialist. He is an oncologist but specializes in hematology. When I first saw him 4 years ago with symptoms and history of DVT's ,before he even did the bloodwork he knew what he was looking for.

Tested positive for all, and also Factor V Leiden. But this new stuff is really getting me down.i know my own body and know when something is wrong, and all the doctors except my hematologist have ego problems and don't listen.

I've seen rheumotologist,podiatrist,foot orthopedist,and so on. Nobody has answers.

A new problem...besides all else I am having very necessary oral surgery 8/15 and my hematologist spoke to the doctor doing it and worked out a plan for the warfarin. Have to go off it for 3 days but he wants me to test in his office (not self test) before and after.

Oh well......

Lure2
Lure2 in reply to mozelle

Hi Mozelle,

My advice for you is to put up a new question on our site about the oral surgery on August 15 as I am not familiar with the rules for us when going off Warfarin for an operation.

I know you will get good answers in order to be sure your Hematologist knows bridging for HS/APS.

Kerstin

HollyHeski
HollyHeskiAdministrator in reply to mozelle

Nice that the your doctor has organised a bridging plan for your oral surgery - very reasurring. Hope all goes well x

Who is your APS doctor? Where are you, I pmd you

You may also like...